Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 42, NWS Melbourne, FL

May 29, 1994Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 29, 1994, 11:42 AM EDT for Indian River County, Florida. It was in force for 48 min.

The area

The counties it named.

The facts

Issued
May 29, 1994, 11:42 AM EDT (15:42 UTC)
Expired
May 29, 1994, 12:30 PM EDT
In force
48 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 291542 RRA
SVRMLB
FLC061-291630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1142 AM EDT SUN MAY 29 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...INDIAN RIVER COUNTY
 
 
AT 1140 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 5 MILES WEST OF VERO BEACH. THE THUNDSTORM WAS
DRIFTING SLOWLY TO THE NORTH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:30 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 29, 9:30 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
929 AM EDT SUN MAY 29 1994

OLD FNTL BNDRY DIFFUSE OVER C FL BUT WL HELP PROV FOCUS FOR TRW THIS
AFTN. 12Z SNDGS SHWG LO LVL MOIS HAS INCRSD AND ATMOS QUITE UNSTABLE
WITH LI VALUES -4 TO -6 OVER FA. SAT PIX INDCG IMPULSE OVER ERN GULF
OF MEXICO AND SHLD ROTATE ACRS STATE THIS AFTN. XPCT TRW TO GET STRONG
THIS AFTN AND WL KEEP MNTN OF STRONGER WINDS NR TSTMS. PREV PKG STILL
LOOKS GOOD AN*D ONLY A COUPLE MINOR ADJ PLANNED.

@1...VOLUSIA BREVARD
@2...SEMINOLE ORANGE OSCEOLA LAKE
@3...ST LUCIE MARTIN OKEECHOBEE INDIAN RIVER

.MLB...NONE.

PG

In the hours before

Special weather statement, May 29, 11:12 AM EDT, 30 minutes before
FLZ041-044>047-053-054-058-059-064-501-291615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1112 AM EDT SUN MAY 29 1994

...THUNDERSTORMS RAPIDLY DEVELOPING ACROSS EAST CENTRAL FLORIDA...

AT 1110 AM..NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
RAPIDLY DEVELOPING ACROSS EAST CENTRAL FLORIDA. THE HEAVIEST
RAINFALL WAS 5 TO 10 MILES INLAND BETWEEN VERO BEACH AND STUART.
THESE THUNDERSTORMS SHOWED LITTLE MOVEMENT.

OTHER SHOWERS AND THUNDERSTORMS WERE STARTING TO DEVELOP
FROM THE COAST BETWEEN FLAGLER BEACH AND ST AUGUSTINE INLAND
TO 5 MILES SOUTH OF LAKE GEORGE. THE SHOWERS AND THUNDERSTORMS
WERE MOVING SOUTHWEST AT 10 MPH.

THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP ACROSS EAST CENTRAL
FLORIDA DURING THIS AFTERNOON. IN ADDITION TO VERY HEAVY DOWNPOURS
AND DANGEROUS LIGHTNING..SOME OF THE THUNDERSTORMS MAY PRODUCE
STRONG WIND GUSTS AND POSSIBLY HAIL. PERSONS IN EAST CENTRAL
FLORIDA ARE URGED TO STAY TUNED TO NOAA WEATHER RADIO...OR YOUR
LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST UPDATES
CONCERNING THIS DEVELOPING WEATHER SITUATION.

PG
Special weather statement, May 29, 11:14 AM EDT, 28 minutes before
FLZ041-044>047-053-054-058-059-064-501-291615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1112 AM EDT SUN MAY 29 1994

...THUNDERSTORMS RAPIDLY DEVELOPING ACROSS EAST CENTRAL FLORIDA...

AT 1110 AM..NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
RAPIDLY DEVELOPING ACROSS EAST CENTRAL FLORIDA. THE HEAVIEST
RAINFALL WAS 5 TO 10 MILES INLAND BETWEEN VERO BEACH AND STUART.
THESE THUNDERSTORMS SHOWED LITTLE MOVEMENT.

OTHER SHOWERS AND THUNDERSTORMS WERE STARTING TO DEVELOP
FROM THE COAST BETWEEN FLAGLER BEACH AND ST AUGUSTINE INLAND
TO 5 MILES SOUTH OF LAKE GEORGE. THE SHOWERS AND THUNDERSTORMS
WERE MOVING SOUTHWEST AT 10 MPH.

THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP ACROSS EAST CENTRAL
FLORIDA DURING THIS AFTERNOON. IN ADDITION TO VERY HEAVY DOWNPOURS
AND DANGEROUS LIGHTNING..SOME OF THE THUNDERSTORMS MAY PRODUCE
STRONG WIND GUSTS AND POSSIBLY HAIL. PERSONS IN EAST CENTRAL
FLORIDA ARE URGED TO STAYT TUNED TO NOAA WEATHER RADIO...OR YOUR
LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST UPDATES
CONCERNING THIS DEVELOPING WEATHER SITUATION.

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:15 PM EDTSevere Thunderstorm WarningMLBOsceola60 min
May 29, 2:55 PM EDTSevere Thunderstorm WarningMLBLake58 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.